Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Glasgow, MT

May 6, 2005Dawson County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 6, 2005, 7:54 PM MDT for Dawson County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2005, 7:54 PM MDT (01:54 UTC)
Expired
May 6, 2005, 9:00 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Dawson County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 6, 2:15 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT...CORRECTION
215 PM MDT FRI MAY 6 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
VERY ACTIVE SHORT TERM PATTERN STILL SETTING UP FOR NORTHEAST
MONTANA. WIDESPREAD RAIN EVEN LOOKING MORE AND MORE LIKELY THIS
WEEKEND. NAM STILL LOOKING LIKE THE OUTLIER TODAY...SO CONTINUE TO
SIDE WITH GFS SOLUTION. NAM TOO FAST TO MOVE UPPER LOW OUT AS IT
KEEPS IT MORE POSITIVELY TILTED THAN THE GFS. SINCE OTHER MODELS
AGREE WITH MORE OF A NEGATIVE TILT...PREFER A SLOWER SOLUTION.

TONIGHT...UPPER LEVEL LOW WITH MAIN CENTER CURRENTLY NEAR LAS VEGAS
TO DEEPEN AS IT LIFTS NORTHEAST TOWARD THE UTAH/WYOMING BORDER BY
EARLY SATURDAY MORNING. SURFACE TROUGH TO SLIDE EAST AND DEVELOP
INTO BETTER ORGANIZED SURFACE LOW BY EARLY SATURDAY AS WELL.
ATMOSPHERE QUITE UNSTABLE THIS EVENING FOR CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS. BEST COVERAGE AND CHANCE STILL APPEARS TO
BE IN THE SOUTHEAST IN MOST FAVORABLE ENVIRONMENT...SO WILL KEEP
INHERITED POPS AS IS TONIGHT...HIGHEST IN THE SOUTHEAST ALONG
VICINITY OF WARM FRONT WHICH IS CURRENTLY STATIONARY FROM
NORTH-CENTRAL TO SOUTHEAST MONTANA. OTHER ISSUE IS LAKE WIND
ADVISORY THAT RUNS THROUGH 9PM. SEE NO REASON TO END IT EARLY WITH
WINDS STILL AT CRITERIA.

BY EARLY SATURDAY...SYSTEM BECOMES STACKED UP AND SLOWS
SIGNIFICANTLY...PLANTING ITSELF OVER SOUTHEAST MONTANA AND NORTHEAST
WYOMING. LARGER SCALE DYNAMICS REALLY BEGIN TO TAKE HOLD BY LATE
SATURDAY AFTERNOON. NICE UPPER LEVEL SUPPORT WITH SYSTEM...AS WELL
AS AMPLE MOISTURE AND DEEP LIFT. SYSTEM LOOKING ORGANIZED AND
IMPRESSIVE ENOUGH TO WARRANT INCLUSION OF CATEGORICAL POPS IN THE
SOUTHERN ZONES CLOSEST TO STRENGTHENING DYNAMICS BY SATURDAY
AFTERNOON. NAM STILL HINTING AT A SEVERE WEATHER THREAT IN THE
EXTREME EASTERN ZONES EARLY SATURDAY WITH LIFTED INDEX VALUES
DROPPING TO AN IMPRESSIVE -5 TO -7 BY 18Z. HOWEVER...SINCE UPPER
LEVEL SUPPORT DOES NOT KICK IN UNTIL LATER...NO SHORTWAVE
PRESENT...AND NOT A VERY FAVORABLE WIND PROFILE...AM STRUGGLING WITH
IDEA OF SEVERE WORDING IN ZONES. WILL LEAVE OUT FOR NOW AND ALLOW
NEXT SHIFT TO LOOK AT NEW DATA BEFORE ADJUSTING IF NECESSARY. OTHER
ISSUE WILL BE POSSIBLE NEED FOR ANOTHER LAKE WIND ADVISORY TOMORROW.
THINK THE LAKE WILL BE CLOSE ENOUGH TO LOW CENTER TO KEEP SPEEDS
BELOW CRITERIA...BUT NAM LOW POSITION IS DIFFERENT AND THEREFORE
STRONGER. SINCE PREFER THE GFS SOLUTION...WILL NOT ISSUE AN ADVISORY
WITH AFTERNOON FORECAST.

SATURDAY NIGHT INTO SUNDAY...SYSTEM REMAINS STACKED UP AND STARTS
SLOW TRACK EAST...POSSIBLY NOT SLOW ENOUGH. EXPECT NICE BAND WRAPPED
UP ALONG BACK SIDE OF LOW TO CONTINUE THROUGH THE NIGHT AND INTO
EARLY SUNDAY MORNING. MODELS STILL NOT IN THE BEST AGREEMENT WITH
PLACEMENT...BUT AGAIN FAVOR THE SLOWER AND FARTHER WEST GFS.
ADJUSTED POPS ACCORDINGLY...AGAIN INCLUDING SOME CATEGORICAL
MENTION. WITH PRECIPITABLE WATER VALUES INCREASING TO AN INCH OR
MORE FOR THIS TIME-FRAME...BOOSTED RAIN UP TO MODERATE WITH RATHER
ROBUST QPF VALUES. OVERALL...CONFIDENCE CONTINUES TO GROW IN DECENT
WETTING RAIN THROUGH A GOOD SWATH OF THE FORECAST AREA. JAZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS IN GENERAL AGREEMENT ON EXTENDED UNTIL LATE IN THE PERIOD.
ON SUNDAY NIGHT THE UPPER LEVEL LOW IS FINALLY MOVING TO THE WELL TO
THE EAST AND BEING REPLACED BY A WEAK UPPER RIDGE.  AS A SURFACE
HIGH BEGINS TO PUSH INTO NORTHEAST MONTANA FROM CANADA ON MONDAY.

THE UPPER RIDGE AND SURFACE HIGH PRESSURE SHOULD ALLOW THE AREA TO
TO DRY OUT ON MONDAY AND TUESDAY.

HOWEVER...THIS SURFACE HIGH NEVER TAKES HOLD IN THE AREA AS ANOTHER
UPPER LOW MOVES IN FROM THE WEST ON TUESDAY.  UNLIKE WEEKEND LOW THE
SYSTEM IS A LITTLE FARTHER SOUTH.  YET WE STILL HAVE THE POTENTIAL
FOR THE PRECIPITATION DURING THE MIDDLE OF THE WEEK.  THE LOCATION
OF THE SYSTEM IS NOT CERTAIN...HOWEVER...THE MODELS SHOW THE UPPER
LOW IS STRETCHED NORTH/SOUTH MAKING A LARGER AREA OF PRECIPITATION
POTENTIAL THAN THE WEEKEND.  PRECIPITATION WITH THIS SYSTEM HAS THE
POTENTIAL FOR BEING JUST AS WET AS THIS WEEKEND...AS MODEL SOUNDINGS
IN BUFKIT SHOW PRECIPITATION VALUES OF AT LEAST 1 INCH FOR A COUPLE
LOCATIONS.  AS THIS SYSTEM MOVES THROUGH THE WINDS WILL PICK-UP
AGAIN.

TEMPERATURES THROUGHOUT THE EXTENDED WILL BE NEAR NORMAL...THERE IS
A CHANCE OF SOME COOLER TEMPERATURES AT THE END OF THE
WEEK...HOWEVER...IT IS A LITTLE TO EARLY TO JUMP ON THESE SO LEFT
TEMPERATURES ALONE.  ALSO MADE LITTLE CHANGES...JUST SOME
TWEAKS...AS CURRENT FORECAST WAS IN GOOD SHAPE.  TLSJR

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
 LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 9 PM THIS EVENING.

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 6, 5:31 AM MDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
531 AM MDT FRI MAY 6 2005

MTZ016>022-059>062-071145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
531 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 9 PM
MDT TONIGHT. RFER TO WWUS75 KGGW OR GTFNPWGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ023>027-071145-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
531 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 9 PM
MDT TONIGHT. RFER TO WWUS75 KGGW OR GTFNPWGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH SMALL HAIL
AND DAMAGING WINDS ON SATURDAY AFTERNOON. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR FUTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:08 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie52 min
May 6, 8:58 PM MDTSevere Thunderstorm WarningGGWDawson33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.